New York, 2001

Heat in New York, August 8 to 9, 2001

August 8 to 9, 2001 · NWS ALY · 15 events in 15 counties and zones

A strong Bermuda high developed early in August and brought the most extensive heat wave of the summer to eastern New York and adjacent New England between August 6 and 9. Officially, at the Albany International Airport, there were four consecutive days of 90 degrees or higher, the longest such stretch in over 6 years .

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong Bermuda high developed early in August and brought the most extensive heat wave of the summer to eastern New York and adjacent New England between August 6 and 9. Officially, at the Albany International Airport, there were four consecutive days of 90 degrees or higher, the longest such stretch in over 6 years . The heat wave reached its peak on August 8 and 9. During those days, the high reached 100 and 102 at Poughkeepsie respectively. On those same days the Albany International Airport reached 93 and 96. The 96 was a new daily maximum record for August 9, eclipsing the old record of 94 set in 1949. Humidity levels were also high, which produced heat indices between 105 and 110 near Albany, and 110 to 115 closer to Poughkeepsie. The high heat indices did cause some heat related problems. St. Clare's Hospital in Schenectady reported 9 cases of heat -related symptons. The victims were all children campers at the Pattersonville Camp also in Schenectady County. Four more campers were treated at the campsite. While there no other heat related problems reported to the National Weather Service, the heat led to record state electricity consumption, three days in a row! Governor Pataki closed down the State government at 200 PM on August 9 to conserve power. Hot weather also caused the railroad bridge to malfunction between the cities of Albany and Resselaer, resulting in delays for four of Amtrack's passenger trains on August 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 8, 8:40 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 8, 8:40 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
940 AM EDT WED AUG 8 2001...UPDATE

.DISC...STEAMBATH TO CONTINUE ACROSS ALBANYS CWA

HAZY...HOT AND HUMID WX WILL CONTINUE FOR THE THIRD DAY IN A ROW
ACROSS EASTERN NY AND WESTERN NEW ENGLAND...AS THE INFLUENCE OF THE
LARGE-SCALE BERMUDA HIGH WILL PRODUCE WIDESPREAD 90S ACROSS THE
REGION WITH AROUND 90 IN THE SOUTHWEST ADIRONDACKS THIS
AFTERNOON. ALBANYS RECORD HIGH OF 95 SET IN 1983 COULD BE TIED OR
ECLIPSED TODAY. EXPECT TEMPS TO BE NEAR THAT VALUE THIS AFTERNOON IN
THE CAPITAL REGION.

ALY 12Z SOUNDING SHOWS LOTS OF INSTABILITY (CAPE > 2500 J/KG) AND
LOW-LEVEL MOISTURE (DEWPOINTS IN LOW 70S)...BUT NO PROFOUND
TRIGGER/LIFTING MECHANISM TO INITIATE TSTMS THIS AFTERNOON. EXPECT
SOME CU DEVELOPMENT THROUGHOUT THE DAY...BUT FEEL THE MID-LEVEL
CAPPING INVERSION AT ABOUT 670 HPA WILL SUPPRESS ANY FURTHER
DEVELOPMENT. MESO-ETA AGREES WITH THIS SCENARIO TOO.

PREVIOUS FORECAST LOOKS VERY GOOD WITH THE TEMPS. SOUTHEASTERN ZONES
...LITCHFIELD...DUTCHESS AND EASTERN ULSTER WILL SEE UPPER 90S.
WILL REMOVE FOG FROM THE PREVIOUS FORECAST. IT APPEARS THE SULTRY
WEATHER WILL END ON FRIDAY WITH A SWEEPING COLD FRONT...AND POSSIBLY
SOME SEVERE WEATHER ASSOCIATED WITH IT.

.ALY...NONE.

WASULA

In the hours before

Special weather statement, Aug 8, 10:58 AM EST, 1 hour 2 minutes before
CTZ001-NYZ049-050-052-053-059-060-064>066-082100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1158 AM EDT WED AUG 8 2001

...HEAT AND HUMIDITY MAY APPROACH HAZARDOUS LEVELS IN THE HUDSON
VALLEY FROM THE CAPITAL REGION SOUTH AND OVER INTO NORTHWEST
CONNECTICUT TODAY AND THURSDAY...

WITH FORECAST HIGH TEMPERATURES IN THE UPPER 90S AND DEWPOINTS NEAR
70 DEGREES THIS AFTERNOON IN THE MID HUDSON VALLEY...INCLUDING
KINGSTON...NEW PALTZ...POUGHKEEPSIE AND BEACON...THE HEAT INDEX WILL
REACH 100 DEGREES DURING THE MID AFTERNOON. CONDITIONS WILL BE ABOUT
THE SAME IN LITCHFIELD COUNTY CONNECTICUT AND OVER THE TACONIC HILLS
OF DUTCHESS COUNTY. TEMPERATURES THURSDAY WILL BE ABOUT THE
SAME...IN THE UPPER 90S...BUT DEWPOINTS WILL CLIMB TO EVEN MORE
TROPICAL LEVELS...AROUND 75. THIS WILL ALLOW THE HEAT INDEX TO CLIMB
A FEW DEGREES HIGHER...TO ABOUT 103 BY MID AFTERNOON.
EVEN AROUND SUNSET...THE HEAT INDEX WILL CONTINUE IN THE MID 90S.

CONDITIONS ARE NOT EXPECTED TO BE QUITE AS OPPRESSIVE IN THE CAPITAL
REGION OF NEW YORK COMPARED WITH THE MID HUDSON VALLEY...AS
TEMPERATURES...DEW POINTS AND HEAT INDICES WILL BE A FEW DEGREES
LOWER. THE HEAT INDEX BY MID AFTERNOON WILL BE IN THE MID 90S TODAY
AND AROUND 101 ON THURSDAY.

THE BEST THING THAT YOU CAN DO IS STAY IN AIR-CONDITIONING FOR AS
MUCH OF THE AFTERNOON AND EVENING AS YOU POSSIBLY CAN. IF YOU MUST
VENTURE OUTSIDE...STAY IN SHADE AS MUCH AS POSSIBLE AND DRINK LARGE
QUANTITIES OF WATER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heat. Local standard time, as filed.

Heat, Eastern Albany

When
August 8, 12:00 PM EST to August 9, 11:00 PM EST
Where
Eastern Albany forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Heat, Eastern Columbia

When
August 8, 12:00 PM EST to August 9, 11:00 PM EST
Where
Eastern Columbia forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Heat, Eastern Dutchess

When
August 8, 12:00 PM EST to August 9, 11:00 PM EST
Where
Eastern Dutchess forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Heat, Eastern Greene

When
August 8, 12:00 PM EST to August 9, 11:00 PM EST
Where
Eastern Greene forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Heat, Eastern Rensselaer

When
August 8, 12:00 PM EST to August 9, 11:00 PM EST
Where
Eastern Rensselaer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Heat, Eastern Schenectady

When
August 8, 12:00 PM EST to August 9, 11:00 PM EST
Where
Eastern Schenectady forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Heat, Eastern Ulster

When
August 8, 12:00 PM EST to August 9, 11:00 PM EST
Where
Eastern Ulster forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Heat, Fulton

When
August 8, 12:00 PM EST to August 9, 11:00 PM EST
Where
Fulton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Heat, Montgomery

When
August 8, 12:00 PM EST to August 9, 11:00 PM EST
Where
Montgomery forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Heat, Southern Herkimer

When
August 8, 12:00 PM EST to August 9, 11:00 PM EST
Where
Southern Herkimer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Heat, Southern Saratoga

When
August 8, 12:00 PM EST to August 9, 11:00 PM EST
Where
Southern Saratoga forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Heat, Western Columbia

When
August 8, 12:00 PM EST to August 9, 11:00 PM EST
Where
Western Columbia forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Heat, Western Dutchess

When
August 8, 12:00 PM EST to August 9, 11:00 PM EST
Where
Western Dutchess forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Heat, Western Greene

When
August 8, 12:00 PM EST to August 9, 11:00 PM EST
Where
Western Greene forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Heat, Western Rensselaer

When
August 8, 12:00 PM EST to August 9, 11:00 PM EST
Where
Western Rensselaer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264521, 5264522, 5264523, 5264524, 5264525, 5264526, 5264527, 5264528, 5264529, 5264530, 5264531, 5264532, 5264533, 5264534, 5264535.